Brand-name, generic dermatologic drug prices increasing

Dermatologic drug prices – including treatments for psoriasis – have risen, on average, 401% between 2009 and 2015.
Dermatologic drug prices – including treatments for psoriasis – have risen, on average, 401% between 2009 and 2015.

HealthDay News — Between 2009 and 2015, retail prices of brand-name dermatologic drugs rose 401%, on average, and generics were up 279% between 2011 and 2014, according to research published online November 25 in JAMA Dermatology.

Beginning in 2009, the researchers surveyed four national pharmacy chains – Costco, CVS, Sam's Club and Walgreens – in West Palm Beach, Florida, to obtain retail prices for 72 brand-name drugs. Subsequent surveys eventually included 120 brands and their generic equivalents. The final analysis, conducted in August 2015, is based on 19 brand-name drugs and a handful of generics.

Escalating prices were seen across the board. On average, anti-infective medicines (Altabax, Oxistat cream, and Xolegel) rose 309%, and corticosteroids such as Cloderm cream and Cutivate lotion increased 290%. Acne and rosacea medicines, including Benzaclin and Finacea, jumped 195%, and psoriasis drugs such as Oxsoralen-Ultra increased 180% on average. A 30-gram tube of generic nystatin-triamcinolone rose from $9.15 in 2011 to $103.88 in 2014, a 10-fold price increase.

"Cancer drugs were the worst in terms of the numbers" – up 1,240% or nearly $11,000 over the six-year study period – primarily because of two medicines, Steven Rosenberg, MD, voluntary professor of dermatology at the University of Miami Miller School of Medicine, and senior author of the study, told HealthDay. "But if you look at some of the other products that are prescribed very frequently, they went up, some of them 10-fold just in one year, with no explanation that I can think of."

Reference

  1. Rosenberg ME, Rosenberg SP. Changes in retail prices of prescription dermatologic drugs from 2009 to 2015. JAMA Dermatol. 2015; doi: 10.1001/jamadermatol.2015.3897
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters